Log in
Sticky Blood-Hughes Syndrome Support
8,548 members8,684 posts

Rivaroxiban- new evidence that it doesn’t work

My doctor has just called me to say I have to go back on warfarin because there is new evidence that Rivaroxiban is not effective in antiphospholipid Syndrome. I’ve tried researching this but can find no mention of it. Has anyone heard about this?

23 Replies
oldestnewest

Sorry can’t help you as to which is best but my dr won’t put me on anything but warfarin as he said it’s easier to monitor its effects than the newer ones. Which is ok if you get very little in way of reactions.

Reply

Hi, as we have had already a discussion quite recently on here, I enclose this post, as you can see what is going on regarding the trial outcome:

healthunlocked.com/hughes-s...

MaryF

3 likes
Reply

Many thanks. I had a DVT 20 years ago (wasn't diagnosed with antiphospholipid syndrome at the time) and another in 2016 although it was a very small clot in a superficial lower leg vein. I also have Leiden Factor 5. Does this put me in the high risk category?

Reply

I enclose a couple of papers for you. ncbi.nlm.nih.gov/pubmed/100...

omicsonline.org/open-access...

There are many on this forum who have the same combination, I am sure they will provide some very reassuring answers. MaryF

Reply

HI Marion

Was put on this about 18moths ago and I had to come off it as I ended up with a PE in my lung and clot in arm I have heard mixed reviews like anything it may work for some but you need to be very stable with INRs to,

so unfortunately for me I am back on warfarin and a very high dose ,

Good Luck hope you get sorted

Reply

Hi Marion,

Do you have a history of clotting events, or have you been diagnosed with APS but not yet had any clotting events?

I was on Apixaban, the same type of medication as riveroxaban and it definitely didn't work for me, I was extremely unwell while on it and clotting regularly.

As far as I'm aware these newer anticoagulant meds only give an equivalent INR of 2-2.5, whereas most people with APS who have had clotting events need a higher INR.

I went against the heamatologist who put me on Apixaban and went back to taking warfarin with a higher INR of 3.5-4 and as long as I stay at an INR 4 and above I have been so much better.

Lo and behold, shortly after I came off Apixaban, it was confirmed that the Riveroxaban trial was abandoned due to many of the patients clotting.

Not everyone can tolerate warfarin and so have to take the newer anticoagulants however I believe that they usually take an anti platelet medication along side it.

2 likes
Reply

DVT 20 years ago and then a small clot in lower leg in 2016. My INR target is 2.5.

1 like
Reply

Perhaps because your target INR of 2.5 is on the cusp of the Riveroxaban efficacy, your GP believes its safer for you to be on Warfarin?

As Tofino rightly says, everyone is different and what works for one person, might not suit another.

If you were happy taking Riveroxaban and don't want to go on Warfarin, then perhaps speak with your GP about trying Apixaban but with the addition of an anti platelet.

Reply

I was on warfarin for a long time and the last 2 years on apixaban and doing so much better. Remember that apixaban and rivoroxaban are not the same drug, they are different drugs and work in different ways. As you see from the posts we’re all different and what is best for one is not best for another. Read the info on the link MaryF posted.

Reply

I've never been offered apixaban - only warfarin and rivaroxaban.

Reply

I was offered it as a last chance to help my migraines. I didn't know warfarin exacerbated my migraines.

Reply

What does "exacerbate" mean? I have looked it up in a dictionary but can not find that word.

I use Warfarin so important to understand what it means.

Kerstin in Stockholm

Reply

Exacerbate means to make a problem worse X

1 like
Reply

I am so sorry, it just slipped out, that is one of the words I used often while I was still working!

Just as Yllek said, it means to make the problems worse.

Reply

Thanks. So Warfarin makes the migraine worse. I thought that it did not help perhaps but to even make it worse.......

All my neurological symptoms (even most of the Auras) disappeared with Warfarin but we are all different persons with different types of APS.

Kerstin in Stockholm

Reply

So sorry Kerstin, I am behind on email and I missed your post!

All I can say is that in some people it makes the migraines worse, but migraines have been one of my major issues all of my life. It seems my system is sensitive to so many things, and that is where everything shows itself, as a migraine. I am glad you improved so much with warfarin! It's miraculous, isn't it? Eliquis has not improved any of my other neurological symptoms, unfortunately.

How goes your painting? I hope you are often in front of your easel creating your wonderful art :-)

Anita

Reply

Hi Anita,

Thank you. I have found that we have different sorts of APS with different antibodies, different symptoms to different organs. We also know that other autoimmun illnesses like Sjögrens or Thyroid or SLE go hand in hand with APS.

We need different anticoagulation with different INR not to clot. Still I think that Warfarin with a rather high INR is needed for most of us. Have you tried Warfarin?

I started to paint but the pencils are not "dancing" like before. Today I can not understand how I could paint that much. Painting has been the most important thing in my life besides music perhaps. Started 1986 when I was 42 years old. I had 20 years of painting. Still I promise you that I will try again but this illness takes time and I am not a youngster anymore.

Take good care of yourself!

Kerstin

1 like
Reply

Yes, I was on warfarin for 10 1/2 years, INRs wildly up and down all that time, and I watched my diet obsessively, being sure to get the same mcg's of vitamin K a day and from varied foods each day. Being on apixiban now seems so easy, no foods to watch out for, and I can have my beloved Dutch dish of kale-potatoes-and carrots. Heavenly.

I'm sorry to hear about the painting. Maybe go slow, don't push yourself, just a little here and there and you can get joy from it again? I'm hoping. Having a creative outlet certainly adds to to the flavor of life.

Anita

Reply

Apixaban has a reversal agent and Rivaroxaban doesn't-but having said that there are other things that can be used should you have a bleed. I had an appt with Haem a few days ago and asked "Why Rivaroxaban". In Aus, Apixaban is not approved for APS and Is a twice daily dose rather than just one 20mg/once a day. He also said there is evidence that there is less brain or gastric bleeding with Rivaroxaban. I mentioned that when I cut or scratch myself, a couple of bandaids will be all that's needed to stop it. On Warfarin, I sometimes looked like a Zombie after a day in the garden, dripping blood everywhere!

As everyone on here says-there ain't one magic bullet for all comers. Need to take what works for you.

Reply

And yet according to a friend of mine Apixaban has been approved in Germany, and thats all her doc allows her and she is in the US...just another stick thrown in the fire! So confusing place to place...

Reply

It is so confusing, you are so right. It's important to remember that rivaroxaban and apixiban are Different. They're often lumped together as DOACs, which they are, but they are not the same. My specialist has told me on several occasions that she'd never prescribe rivaroxaban; and she is totally comfortable with apixiban. She says all of her patients on it are doing very well (including me). Rivaroxaban is a once-daily pill, apixiban is twice a day. How they are absorbed in the body over that 24 - or 12-hour period is very different, and also the level of the drug in the bloodstream.

1 like
Reply

Thanks, i do know they are different im just sayin, no here, yes there, blah, blah, blah . I appreciate it is working for you, are you on it because warfarin and lovenox failed?

Reply

Yes, warfarin failed.

Reply

You may also like...